Tennessee, 2021

Flash Flood in Tennessee, July 1, 2021

July 1, 2021 · NWS MEG · 1 event in 1 county or zone

A cold front approached the Mid-South during the afternoon hours on July 1, 2021. Numerous showers and thunderstorms developed across the Mid-South along and ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front approached the Mid-South during the afternoon hours on July 1, 2021. Numerous showers and thunderstorms developed across the Mid-South along and ahead of the front. Locally heavy rainfall occurred due to a very moist airmass and slow-moving storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 1, 1:57 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 1, 1:57 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
257 PM CDT Thu Jul 1 2021

.DISCUSSION...

A cold front will continue to push into the Mid-South tonight.
Numerous showers and thunderstorms are occurring across the
Mid-South at this time along and ahead of the front. This will
continue for much of the night with focus shifting to North
Mississippi during the early morning hours. Locally heavy rainfall
will be the main threat from the convection as PWs remain high
thus causing storms to be efficient rain producers. In addition,
any storms that move slowly will only exacerbate the threat.

By Friday morning, lingering convection will continue from the
TN/MS state border southward. Over the course of the day, the
convection will gradually shift south. Precipitation chances will
end by sunset across North Mississippi. Meanwhile, drier air will
begin to filter into portions of Northeast Arkansas, the Missouri
Bootheel, and Northwest Tennessee during the afternoon hours.

Surface high pressure will begin building into the Mid-South by
Friday Night and will remain over the region through the
Independence Day weekend. The high will bring low humidity levels
to the area as drier air will continue to filter into the region.
Highs will be in the mid to upper 80s, but will feel pleasant due
to the low humidity. Lows will drop into the upper 50s to mid 60s.

An upper ridge will build over the area on Monday. Humidity levels
will slowly begin creeping up and by Tuesday could cause a few
diurnal showers and thunderstorms to develop across the region.
Highs will return to the lower to mid 90s.

The ridge won't last long as an upper trough moves into the region
Wednesday and Thursday. Chances for showers and thunderstorms will
increase across the area. Convection will likely remain scattered
in nature. Thus, not every location will see rain. Locations that
will remain dry will still see highs around 90 degrees. Locations
that do see rain, may be a tad cooler.

KRM

&&

.AVIATION...

Scattered to numerous SHRAs/TSRAs are developing ahead of an
advancing cold front that will push into the area this afternoon
and tonight. TSRAs should be through KJBR/KMEM/KMKL early this
evening with KTUP a couple hours later. Expect lower cigs and IFR
conds to develop across the region overnight. Cigs will gradually
improve back to VFR by Friday afternoon.

Outside of TSRAs expect SW winds 6-8 kts eventually becoming NE
behind the front increasing to 10 kts on Friday.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 1, 2:47 AM CST, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
347 AM CDT Thu Jul 1 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-021100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
347 AM CDT Thu Jul 1 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Localized heavy rainfall may lead to flash flooding Thursday into
Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Memphis radar (KNQA), 30 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
July 1, 3:20 PM CST to 5:20 PM CST
Where
Shelby County, 1.87 mi N of Mallory to 1.91 mi N of Mallory
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.127, -90.069

The railroad underpass on Riverside Drive near Crump Boulevard and Interstate 55 was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976054.